Texas, 2019Tornado and Damaging Wind in Texas, April 22, 2019
April 22, 2019 · NWS LUB · 2 events in 2 counties and zones
Early this evening, a warm front moved north to near the US Highway 380 corridor from Brownfield east to Aspermont. Numerous thunderstorms developed on the cool side of this front, but a few of these storms interacted favorably with the front and became supercells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early this evening, a warm front moved north to near the US Highway 380 corridor from Brownfield east to Aspermont. Numerous thunderstorms developed on the cool side of this front, but a few of these storms interacted favorably with the front and became supercells. One such storm produced a tornado in Fisher County northeast of Roby before producing a second tornado as it moved into southern Stonewall County. Farther north and later in the night, a larger cluster of storms produced a destructive downburst in Paducah. Widespread soaking rainfall was common this evening and overnight, with some minor flooding in portions of Lynn and Childress Counties where 2 to 3 inches of rain fell over the course of several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 5:48 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 22, 5:48 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
648 PM CDT Mon Apr 22 2019
.AVIATION...
Periods of showers and thunderstorms are expected to impact all
three terminals through the next 12 hours or so. Aside from the
precipitation and possibly strong winds accompanying the storms,
low ceilings are expected to develop and persist well into Tuesday
morning. Flight conditions should be mainly IFR to MVFR, but
localized LIFR conditions are possible. Ceilings will be slow to
improve on Tuesday, and may not return to VFR.
&&
.PREV DISCUSSION... /issued 237 PM CDT Mon Apr 22 2019/
DISCUSSION...
Surface observations at 2 PM revealed a stationary front stretching
from south of Hobbs to Lamesa to northwest of Haskell. Winds north
of this front have slowly veered more easterly and some northward
displacement to this front is likely, particularly tonight once moisture
advection amplifies in response to a decent SSE low level jet. Thus
far, insolation and instability have been curbed under dense mid
and high clouds, but some pockets of thinning clouds and warmer
temps are evident in Andrews County. Along with weak moisture
convergence pooling along the nearby front, this clearing may
help spur isolated or scattered surface based convection later
this afternoon that could easily spread NE into at least our far
southern row of counties. Favorable wind shear and MLCAPE would
support supercell structures (mainly near the front), but the
bigger story should transition to larger rounds of elevated
convection this evening and overnight as PWATs rise to over 1 inch
across most of the region. With 850-700 mb winds holding from the
south and southeast all night downstream of a mesolow in
southeast NM, the stage appears set for multiple rounds of
training convection generally just north of the stationary/pseudo-
warm front. This large window of favorable lift and PWATs could
easily deposit 1-2" of rain over much of the area, but a widespread
flooding risk does not appear in the cards with this event so we
have refrained from a flood watch for now. PoPs were boosted to
100% overnight from the eastern South Plains northeast to the SE
Panhandle where ensembles, CAMS, and deterministic models are in
great agreement for measurable rainfall. Lulls in precip are likely
at times overnight before another slug of deeper lift arrives
between midnight and daybreak with the arrival of a shortwave
trough currently exiting Arizona.
Following additional rounds of elevated convection Tuesday morning,
the aforementioned mesolow and front will be shunted south ahead
of surface high pressure and PWATs falling to half of their peak
amounts. This should focus afternoon PoPs mainly in our far S-SE
zones outside of the earlier antecedent rains, but if this front
is delayed any then the threat for flooding would certainly
amplify given earlier antecedent rains. Aloft, the left exit
region of a high level jet max should provide further background
ascent with some heavy rains again possible due to storm motions
paralleling the front. Current indications are that the cold front
should be departing our CWA by mid/late afternoon when the window
for more robust convection opens, so the severe threat certainly
looks less favorable tomorrow in our area. PoPs were gradually
scaled lower from N-S in the afternoon and continuing through
tomorrow night as saturated depths erode ahead of dry ridging and
northerly flow. However, the edge of a SW-NE oriented moisture
plume aloft and on/off rain chances should remain largely intact
from our far southern zones into the Rolling Plains as an upper
low tracks eastward across the Permian Basin on Wednesday.
Soundings show only modest instability by this time, so showers
and/or stratiform rain should be the main mode of precip on Wed
before the column dries out on Thu. Dry and much milder
conditions close out the end to week and rally into the weekend
under deep westerly flow with some prospects for precip by early
next week as a dryline ensues ahead of a Canadian front and
progressive upper trough.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
33
Hazardous weather outlook, Apr 22, 5:43 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
643 PM CDT Mon Apr 22 2019
TXZ021>044-231000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
643 PM CDT Mon Apr 22 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Tonight
Scattered to numerous thunderstorms are expected to impact much of
the region tonight. Some of these storms may become severe with
large hail to around golf ball size and wind gusts near 60 mph.
Also, very heavy rain and localized flooding will be possible
through the night.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The heavy rainfall threat will continue through Tuesday before
tapering off Tuesday night. Rain will finally end from west to
east late Wednesday across the region as the storm system
responsible for the precipitation moves east of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested.
In the hours before
Special weather statement, Apr 22, 6:38 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lubbock TX
738 PM CDT Mon Apr 22 2019
TXZ044-230100-
Stonewall TX-
738 PM CDT Mon Apr 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KING AND STONEWALL
COUNTIES UNTIL 800 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Aspermont, moving north at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Aspermont, Old Glory, and Swenson.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.
LAT...LON 3296 10018 3296 10042 3340 10036 3334 9999
3317 9999
TIME...MOT...LOC 0037Z 199DEG 25KT 3300 10027Tornado, Stonewall
- When
- April 22, 6:59 PM CST to 7:04 PM CST
- Where
- Stonewall County, 4.79 mi SSE of Aspermont Arpt to 4.04 mi SSE of Aspermont Arpt
- Rating
- EFU
- Path length
- 0.86 mi
- Path width
- 30 yd
- Reported by
- Social Media
- Coordinates
- 33.056, -100.218
Motorists in southern Stonewall County photographed a tornado about six miles south of Aspermont this evening. Based on information from law enforcement and photos provided on social media, this tornado traveled north over open land during its five minute duration and caused no damage while staying just west of Highway 83.
Thunderstorm Wind, Cottle
- When
- April 22, 11:30 PM CST
- Where
- Cottle County, 0.69 mi S of Paducah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.010, -100.300
A downburst tore the roof and porch from of a small home, destroyed a grain silo, downed several power lines, and caused minor structural damage to a few buildings in Paducah. Additionally, heavy rains created extensive water damage to the home that lost its roof.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, April 22, 20191 in hail · 15 events
- Tornado and Flash Flood in Texas, April 22 to 24, 20192.5 in hail · 13 events
- Flooding and Damaging Winds in Oklahoma, April 22 to 23, 2019$15,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Illinois, April 22, 20191 in hail · 5 events
- Tornado and Lightning Strike in California, April 22, 2019$100 · 3 events
- Hail in New Mexico, April 22, 20191.75 in hail · 3 events
- Tornado and Damaging Wind in Texas, April 22, 2019EF0 · 2 events
- Flash Flood and Hail in Texas, April 22 to 23, 20191 in hail · 2 events
- Flood in Maine, April 22 to 24, 20191 event
- Winter Storm in Colorado, April 22 to 23, 20191 event
- Hail in Illinois, April 22, 20191.25 in hail · 1 event
- Heavy Snow in New Mexico, April 22 to 23, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808987, 808991.